Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Dodge City, KS

June 5, 2001Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2001, 1:57 AM CDT for Comanche County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 1:57 AM CDT (06:57 UTC)
Expired
Jun 5, 2001, 2:45 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, KS

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:08 AM CDTHail 1Coldwater, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 050658
SVRDDC
KSC033-050745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
157 AM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN KANSAS

* UNTIL 245 AM CDT

* AT 157 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES EAST OF BUTTERMILK...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  LAKE COLDWATER AT 205 AM CDT.
  COLDWATER AT 210 AM CDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR COMANCHE COUNTY.

STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3712 9948 3699 9916 3719 9899 3737 9901
          3739 9928

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:22 PM CDT, 10 hours 35 minutes earlier.

Area forecast discussion, Jun 4, 3:22 PM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT MON JUN 4 2001

FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES AND TEMPERATURES.

12Z UPPER AIR MAPS SHOWING UPPER LEVEL JET ALONG BOTTOM SIDE OF
NORTHERN ROCKIES LOW WITH ONLY DECENT HEIGHT CHANGES IN ITS
IMMEDIATE VICINITY WITH A SIGNIFICANT ONE CROSSING THE CENTRAL
ROCKIES. SHORTWAVE TROUGHS CONTINUE TO ROTATE AROUND IT BUT 700MB
TEMPS HAVE AGAIN RISEN TO +13C AT DDC. MESOSCALE SURFACE LOW WAS
JUST NORTH OF P28 WITH WARM AIR PUSHING NORTH INTO THE SOUTHEASTERN
ZONES. CLOUD COVER HAS BEEN MIXING OUT OVER THE SOUTHWESTERN ZONES
BUT SHALLOW BOUNDARY HAS KEPT THE WARM AIR TO ITS SOUTH THUS FAR.
SURFACE CYCLOGENESIS IS ALSO OCCURRING OVER EASTERN COLORADO WITH
THE APPROACHING SHORTWAVE. WILL AGAIN FOLLOW CLOSEST TO THE AVN AND
ETA THIS CYCLE WITH NGM AGAIN TOO FAR NORTH WITH SURFACE FEATURES.

LATEST RUC/ADAS DATA IN FAIR AGREEMENT WITH AVN/ETA IN SHOWING THE
CAP WEAKENING OVER CENTRAL KANSAS DUE TO A WEAK SHORTWAVE. CAPE
AGAIN INTO THE MID THOUSAND J/KG IN THIS AREA. WITH STRONG SURFACE
CONVERGENCE, THUNDERSTORM DEVELOPMENT MAY NOT BE FAR AWAY OVER THE
SOUTHEASTERN ZONES. FOR THE REST OF SOUTHWEST KANSAS, LATER
DEVELOPMENT OF THUNDERSTORMS WILL BE SEEN AS LOW LEVEL JET KICKS IN
OVER THE CENTRAL ZONES. AS COLD AIR SURGES DOWN THE FRONT RANGE
TONIGHT, STRONG 850MB MOISTURE CONVERGENCE TAKES PLACE AND
CONVECTION MAY BREAK OUT. WILL KEEP HIGHEST POPS IN THE CENTRAL AND
EAST WHERE BETTER INSTABILITY AND MOISTURE WILL BE AVAILABLE.

JUST HOW FAR THE OUTFLOW BOUNDARY/COLD FRONT WILL GET THROUGH THE
WESTERN ZONES WILL BE CRITICAL IN TUESDAY'S WEATHER AND IS DIFFICULT
AT BEST TO PIN DOWN AT THIS POINT. WITH UPPER LOW WEAKENING AND
MERGING WITH APPROACHING PACIFIC NORTHWEST SYSTEM, IT MAY NOT MOVE
MUCH. INSTABILITY WILL REMAIN IN PLACE AND CONVERGENCE ALONG WITH
BOUNDARY MAY BE ENOUGH FOR MORE THUNDERSTORM DEVELOPMENT LATE IN THE
AFTERNOON AND INTO EARLY EVENING AS ANOTHER SHORTWAVE CROSSES THE
ROCKIES. WILL ONLY GO WITH CHANCE POPS THOUGH. TEMPS WILL ALSO BE
HIGHLY DEPENDENT ON CLOUD COVER AND THE BOUNDARY/S PLACEMENT BUT
WILL NOT STRAY FAR FROM GOING FORECAST FOR NOW.

HEIGHTS CONTINUE TO RISE OVERHEAD WEDNESDAY AND A RETURN TOWARD
NORMAL TEMPS APPEARS TO BE IN STORE. ETA AND AVN SHOWING LOW LEVEL
MOISTURE AND UPSLOPE FLOW IN PLACE BUT SOUNDINGS ARE MORE STABLE AND
WILL KEEP WEDNESDAY DRY AT THIS TIME.

EXTENDED DISCUSSION...
TODAY/S EXTENDED IS VERY SIMILAR TO YESTERDAY/S, WITH STRONG HIGH
PRESSURE ALOFT BECOMING ESTABLISHED OVER THE SOUTHWESTERN U.S. BY
7/00Z.  THIS LEAVES EASTERN HALF OF DDC CWA IN NORTHWEST FLOW
THEREAFTER, FROM APPROXIMATELY FRIDAY THROUGH MONDAY.  ONE COOL POOL
OF AIR AT BOTH 850MB AND 500MB SHOWING UP ON MRF AND ECMWF LATE
FRIDAY INTO SATURDAY.  WILL GO WITH CHANCE OF THUNDERSTORMS FOR
FRIDAY WITH NW FLOW AND SHORT WAVES CROSSING EASTERN CWA.  THEN
STICK WITH JUST A SLIGHT CHANCE THROUGH SAT-MON PERIOD AS SURFACE
TEMPS WILL BE WARMING INTO 90S AND SHORT WAVES SCOOTING NW TO SE
THROUGH REGION COULD EASILY TRIGGER A FEW THUNDERSTORMS.  TEMPS WILL
SHOW A VERY SLOW WARMING TREND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/072 055/080 054 533
GCK 055/070 054/081 052 533
EHA 055/074 055/085 |054 333
LBL 057/073 055/083 053 333
HYS 054/066 053/078 052 522
P28 064/077 061/081 057 533

.DDC...NONE.

POAGE/BURKE

In the hours before

Local storm report, Jun 4, 9:33 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
933 PM CDT MON JUN 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    HARDTNER                  KS   .75 INCH HAIL
06/04/01   BARBER                         REPORTED BY SPOTTER

0926 PM    KIOWA                     KS   .88 INCH HAIL
06/04/01   BARBER                         REPORTED BY SPOTTER

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:10 PM CDTSevere Thunderstorm WarningDDCBarber50 min
Jun 4, 11:36 PM CDTSevere Thunderstorm WarningDDCClark, Comanche54 min
Jun 5, 12:35 AM CDTSevere Thunderstorm WarningDDCKiowa40 min
Jun 5, 1:01 AM CDTSevere Thunderstorm WarningDDCClark44 min
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningDDCEdwards39 min
Jun 5, 1:14 AM CDTSevere Thunderstorm WarningDDCComanche46 min
Jun 5, 1:49 AM CDTSevere Thunderstorm WarningDDCKiowa41 min
Jun 5, 2:35 AM CDTSevere Thunderstorm WarningDDCBarber55 min
Jun 5, 3:35 AM CDTSevere Thunderstorm WarningDDCBarber55 min
Jun 5, 3:54 AM CDTFlash Flood WarningDDCEllis, Ness, Rush, Trego3 hr
Jun 5, 4:06 AM CDTFlash Flood WarningDDCBarber3 hr
Jun 5, 6:59 AM CDTFlash Flood WarningDDCBarber2 hr
Jun 5, 4:01 PM CDTSevere Thunderstorm WarningDDCBarber44 min
Jun 5, 4:37 PM CDTSevere Thunderstorm WarningDDCPratt53 min
Jun 5, 4:44 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 5, 5:12 PM CDTSevere Thunderstorm WarningDDCBarber78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.